Nebraska, 2005

Hail and Damaging Winds in Nebraska, October 4, 2005

October 4, 2005 · NWS GID · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 4, 1:35 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 4, 1:35 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
235 PM CDT TUE OCT 4 2005

.SHORT TERM...LATEST SURFACE ANALYSIS SHOWS A NEARLY STATIONARY
FRONT SITTING FROM NORTHEAST NEBRASKA INTO EAST CENTRAL COLORADO.
DEEP BOUNDARY LAYER MOISTURE IS BANKING UP AGAINST THIS FRONT WITH
CAPE VALUES ALREADY IN THE 1000 J/KG RANGE...ALTHOUGH THIS SURFACE
BASED INSTABILITY REMAINS CAPPED.  HOWEVER...WATER VAPOR IMAGERY
REVEALS A DECENT PLUME OF TROPICAL MOISTURE STREAMING INTO THE
PLAINS AHEAD OF A LARGE UPPER TROUGH OVER THE INTERMOUNTAIN WEST
REGION.  MID LEVEL CONVECTION HAS FIRED WITHIN THIS PLUME OF
MOISTURE ALTHOUGH THE CONVECTION ITSELF REMAINS WEAK AT BEST.

ACTIVE WEATHER NIGHT SHAPING UP FOR THE REGION AS THE UPPER TROUGH
LIFTS NORTHEAST OUT OF THE INTERMOUNTAIN WEST AND INTO THE PLAINS.
THIS WILL PUSH THE COLD FRONT STALLED OVER THE REGION THIS
AFTERNOON...QUICKLY SOUTH THROUGH THE PLAINS MAINLY AFTER SUNSET
TONIGHT. APPEARS AS THOUGH STRONG HEIGHT FALLS IN COMBINATION WITH
FORCING ALONG THE FRONT WILL BE ENOUGH TO SPAWN SOME SURFACE BASED
CONVECTION DURING THE EVENING ALONG THE FRONT.  MODERATE DEEP LAYER
SHEAR IN THE 35 TO 40 KT RANGE IMMEDIATELY ALONG THE FRONT SHOULD
ALLOW FOR SOME SEVERE THREAT WITH ANY SURFACE BASED CONVECTION THAT
DOES FIRE. HOWEVER...AS THE FRONT BEGINS SURGING SOUTH TONIGHT
ANTICIPATE ELEVATED CONVECTION BEHIND THE FRONT TO DOMINATE ACROSS
THE AREA.  LOOKS AS THOUGH PRECIP CHANCES WILL BE DECENT OVER THE
ENTIRE AREA.

THE FRONT CONTINUES PUSHING RAPIDLY SOUTH ON WEDNESDAY WITH STRONG
AND DEEP COLD AIR ADVECTION SHUTTING DOWN ANY PRECIP CHANCE BY EARLY
MORNING.  HOWEVER...LOW LEVEL CAA WILL KEEP A STRATUS DECK OVER THE
FORECAST AREA THROUGH THE EARLY AFTERNOON HOURS WITH TEMPERATURES
CLIMBING LITTLE FROM WHERE THEY STARTED AT SUNRISE.  BEST GUESS IS
FOR HIGHS IN THE UPPER 40S TO MID 50S. PRESSURE GRADIENT BEHIND THE
BOUNDARY WILL BE STRONG...BUT DO NOT ANTICIPATE MIXING TO BE GOOD
ENOUGH FOR ADVISORY LEVEL WIND SPEEDS.

SUBSIDENCE IS EXPECTED TO CONTINUE OVER THE FORECAST AREA WEDNESDAY
NIGHT INTO THURSDAY AS THE UPPER TROUGH AXIS PUSHES EAST INTO THE
MS RIVER VALLEY. ALTHOUGH WIND SPEEDS ARE NOT EXPECTED TO DROP
OFF COMPLETELY...850MB TEMPERATURES ARE ANTICIPATED TO DROP BELOW 0 C
BY EARLY WED EVENING. THIS ALONG WITH A VERY DRY AIRMASS IN
COMBINATION WITH A CLEAR SKY SHOULD ALLOW TEMPERATURES TO DROP TO
AROUND THE FREEZING MARK BY THURSDAY MORNING. ANTICIPATE
TEMPERATURES TO REBOUND SLIGHTLY ON THURSDAY BUT HIGH TEMPERATURES
ONLY IN THE 50S LOOKS TO PREVAIL.

.LONG TERM...00Z FRIDAY THROUGH TUESDAY...INITIALLY COLD WEATHER
WILL BE THE FOCUS OF THIS PERIOD. HIGH PRESSURE NOW LOOKS LIKE IT
WILL SLOW AND REALLY SLIDE ACROSS THE CWFA. CLEAR SKIES AND LIGHT
WINDS SHOULD BE FAVORABLE FOR FROSTY CONDITIONS AND PROBABLY FREEZING
TEMPERATURES FOR MUCH OF THE CWFA.

REBOUND IN TEMPERATURES WILL BE SLOW FRIDAY ALTHOUGH LESS WIND WILL
MAKE THINGS FEEL PRETTY GOOD. LITTLE WARMER SATURDAY...AND MAYBE
STILL A BIT WARMER SUNDAY ALTHOUGH INCREASING HIGH CLOUDS COME INTO
THE PICTURE. MAIN ISSUE IS HANDLING OF THE MAJOR TROUGH DIGGING INTO
THE SOUTHWEST STATES. POTENTIALLY LARGE IMPACT ON THE CENTRAL PLAINS
BUT ALSO SYSTEM COULD DIG FURTHER SOUTH. HAVE HELD OFF ON THE ONSET
OF PRECIPITATION IN THE EAST A BIT SUNDAY...BUT GENERALLY SPREAD
A CHANCE ACROSS THE CWFA MONDAY AND TUESDAY. SYSTEM DOES NOT LOOK
AS COLD AS CURRENT WEATHER MAKING AS PHASING IS LOST AND COLD AIR
HELD FURTHER NORTH. TEMPERATURES WILL BE COOLING NEST WEEK AS THE
LOW MOVES ONTO THE PLAINS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

04/MORITZ
Hazardous weather outlook, Oct 4, 10:41 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1141 AM CDT TUE OCT 4 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1141 AM CDT TUE OCT 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST AFTER 2 PM THIS
AFTERNOON AND LASTING INTO THE EVENING HOURS OVER MOST OF SOUTH
CENTRAL NEBRASKA AS WELL AS NORTH CENTRAL KANSAS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP RAPIDLY ALONG A COLD FRONT BETWEEN 2 TO 6
PM TODAY OVER SOUTH CENTRAL NEBRASKA BUT WILL THEN SPREAD SOUTH
INTO FAR NORTH CENTRAL KANSAS DURING THE EVENING HOURS. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF
GOLFBALLS AND DAMAGING WINDS UP TO 60 MPH POSSIBLE.

A SECOND ROUND OF THUNDERSTORMS IS EXPECTED TO PUSH THROUGH THE
AREA DURING THE OVERNIGHT HOURS...BUT THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD AND DRY AIRMASS WILL INVADE THE OUTLOOK AREA FOR THE
REMAINDER OF THE WORK WEEK WITH THE POTENTIAL FOR A HARD FREEZE
WEDNESDAY NIGHT AND AGAIN THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS
AFTERNOON...ESPECIALLY OVER SOUTH CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

04

In the hours before

Special weather statement, Oct 4, 3:05 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
405 PM CDT TUE OCT 4 2005

NEZ039>041-046>049-060>064-072>077-082>087-050400-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-
FRANKLIN NE-FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-
HAMILTON NE-HARLAN NE-HOWARD NE-KEARNEY NE-MERRICK NE-
NANCE NE-NUCKOLLS NE-PHELPS NE-POLK NE-SHERMAN NE-
THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
830 IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
AREAS

IN NEBRASKA THIS WATCH INCLUDES 24 COUNTIES

IN CENTRAL NEBRASKA

GREELEY               HOWARD                MERRICK
NANCE                 SHERMAN               VALLEY

IN EAST CENTRAL NEBRASKA

POLK                  YORK

IN SOUTH CENTRAL NEBRASKA

ADAMS                 BUFFALO               CLAY
DAWSON                FILLMORE              FRANKLIN
FURNAS                GOSPER                HALL
HAMILTON              HARLAN                KEARNEY
NUCKOLLS              PHELPS                THAYER
WEBSTER

THIS INCLUDES THE CITIES OF...ALMA...ARAPAHOE...AURORA...
BEAVER CITY...BLADEN...BLUE HILL...CAMBRIDGE...CAMPBELL...
CENTRAL CITY...CLAY CENTER...COZAD...DESHLER...EDGAR...ELWOOD...
EXETER...FAIRFIELD...FAIRMONT...FRANKLIN...FULLERTON...GENEVA...
GENOA...GOTHENBURG...GRAND ISLAND...HARVARD...HASTINGS...HEBRON...
HILDRETH...HOLDREGE...KEARNEY...LEXINGTON...LITCHFIELD...
LOUP CITY...MINDEN...NELSON...ORD...ORLEANS...OSCEOLA...OXFORD...
POLK...RED CLOUD...SCOTIA...SHELBY...SPALDING...ST. PAUL...
STROMSBURG...SUPERIOR...SUTTON...WOLBACH AND YORK.

25187

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Nance

When
October 4, 3:28 PM CST
Where
Nance County, 1 mi S of Genoa
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.433, -97.733

Thunderstorm Wind, Phelps

When
October 4, 4:30 PM CST
Where
Phelps County, 2 mi E of Funk
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.467, -99.217

Dime to quarter size hail was also reported at the same time.

Thunderstorm Wind, Buffalo

When
October 4, 4:45 PM CST
Where
Buffalo County, 6 mi E of Kearney
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.700, -98.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472213, 5472214, 5472215.